Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 92, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 14, 2018, 9:59 PM CDT for McHenry County, Ward County, North Dakota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2018, 9:59 PM CDT (02:59 UTC)
- Expired
- Jun 14, 2018, 11:00 PM CDT
- In force
- 61 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties McHenry County, ND, Ward County, ND
The radar
The Minot AFB radar (KMBX), 26 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 3:40 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2531 J/kg
- Mixed-layer CIN
- -283 J/kg
- Mixed-layer LCL
- 1747 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
939
WUUS53 KBIS 150259
SVRBIS
NDC049-101-150400-
/O.NEW.KBIS.SV.W.0092.180615T0259Z-180615T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
959 PM CDT THU JUN 14 2018
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Ward County in north central North Dakota...
McHenry County in north central North Dakota...
* Until 1100 PM CDT.
* At 958 PM CDT, severe thunderstorms were located near Sawyer, or
20 miles southeast of Minot, moving east at 45 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Velva around 1005 PM CDT.
Karlsruhe around 1025 PM CDT.
Other locations impacted by this severe thunderstorm include Balfour,
Logan, Bergen, Norwich, Voltaire, Berwick, George Lake, Kief and
Simcoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A Tornado Watch remains in effect until 1100 PM CDT for north central
and northwestern North Dakota.
LAT...LON 4837 10028 4837 10024 4785 10021 4785 10187
4802 10187 4803 10192 4829 10192 4842 10027
TIME...MOT...LOC 0258Z 260DEG 37KT 4801 10106
HAIL...1.75IN
WIND...60MPH
$$
HOLLAN/CJS3 follow-up statements
792
WWUS53 KBIS 150322
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
1022 PM CDT THU JUN 14 2018
NDC049-101-150400-
/O.CON.KBIS.SV.W.0092.000000T0000Z-180615T0400Z/
Ward ND-McHenry ND-
1022 PM CDT THU JUN 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR WARD AND MCHENRY COUNTIES...
At 1021 PM CDT, a severe thunderstorm was located near Karlsruhe, or
30 miles southeast of Minot, moving east at 45 mph.
Another severe thunderstorm was moving into far southwest Ward
County, south of Makoti.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Karlsruhe around 1025 PM CDT.
Other locations impacted by this severe thunderstorm include Balfour,
Logan, Bergen, Norwich, Voltaire, Berwick, George Lake, Kief and
Simcoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A Tornado Watch remains in effect until 1100 PM CDT for north central
and northwestern North Dakota.
LAT...LON 4837 10028 4837 10024 4785 10021 4785 10187
4802 10187 4803 10192 4829 10192 4842 10027
TIME...MOT...LOC 0321Z 260DEG 37KT 4805 10070
HAIL...1.00IN
WIND...60MPH
$$
HOLLAN/CJS158
WWUS53 KBIS 150338
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
1038 PM CDT THU JUN 14 2018
NDC049-101-150400-
/O.CON.KBIS.SV.W.0092.000000T0000Z-180615T0400Z/
Ward ND-McHenry ND-
1038 PM CDT THU JUN 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR SOUTHEASTERN WARD AND MCHENRY COUNTIES...
At 1037 PM CDT, a severe thunderstorm was located 6 miles northeast
of Drake, or 23 miles northwest of Harvey, moving east at 45 mph.
Another severe thunderstorm was located just south of Rice Lake,
moving east at 45 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Ward and McHenry Counties, including the following
locations... Balfour, Logan, Bergen, Norwich, Voltaire, Berwick,
George Lake, Kief and Simcoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A Tornado Watch remains in effect until 1100 PM CDT for north central
North Dakota.
LAT...LON 4837 10028 4837 10024 4785 10021 4785 10167
4801 10183 4809 10186 4831 10163 4842 10027
TIME...MOT...LOC 0337Z 265DEG 40KT 4801 10031
HAIL...0.88IN
WIND...60MPH
$$
HOLLAN140
WWUS53 KBIS 150400
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
1100 PM CDT THU JUN 14 2018
NDC049-101-150410-
/O.EXP.KBIS.SV.W.0092.000000T0000Z-180615T0400Z/
Ward ND-McHenry ND-
1100 PM CDT THU JUN 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WARD AND MCHENRY
COUNTIES HAS EXPIRED...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning has
been allowed to expire. However heavy rain is still possible with
thunderstorms across Ward and McHenry Counties.
LAT...LON 4837 10028 4837 10024 4785 10021 4785 10167
4801 10183 4809 10186 4831 10163 4842 10027
TIME...MOT...LOC 0400Z 260DEG 37KT 4805 9999
$$
HOLLAN/CJSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 9:12 PM CDT, 47 minutes earlier.
Area forecast discussion, Jun 14, 9:12 PM CDT, 47 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 912 PM CDT Thu Jun 14 2018 .UPDATE... Issued at 907 PM CDT Thu Jun 14 2018 The severe weather threat seems to be limited across the far south from a very strong cap as seen on the 00Z Bismarck Sounding. As the front moves east and approaches the south central, it should erode the cap, however our dewpoints at Bismarck have fallen 20 degrees from near 70 to near 50. As the dry air arrives the subsidence appears to be generating a weak heat burst as temperatures rose to 87 at 9 pm at Bismarck. UPDATE Issued at 719 PM CDT Thu Jun 14 2018 Updated the POPs with the HRRR Time lapse ensemble which generally increased the POPs central and decreased them west as a dry west windflow moves into the west. Otherwise widespread thunderstorms expected central and far southwest this evening. && .SHORT TERM...(This evening through Friday) Issued at 346 PM CDT Thu Jun 14 2018 A tornado watch has been issued for northwest and north central North Dakota until 11 pm CDT. A severe thunderstorm watch has been issued for most of southwest and south central North Dakota until 11 pm CDT. Short term forecast highlights center around a moderate and enhanced risk of severe weather across western and central North Dakota beginning this afternoon. The storm prediction center had upgraded the severe threat across northern North Dakota into the moderate risk for severe storms. Large hail, damaging winds, and locally heavy rain will be the main threat with a non-zero tornado risk, especially across our north. This afternoon, an upper level low/trough was located over Alberta/Saskatchewan/western Montana with several upper level shortwave impulses moving northeast across Montana, south central Canada, and into northwestern North Dakota. At the surface, a cold front extended from southeastern Saskatchewan across the northwest corner of North Dakota into eastern Montana. Ahead of the cold front was a surface trough, separating 60sF dewpoints to the east with 40s/50s dewpoints to the west. While a mid-level h700 thermal cap remains in place across central and eastern ND, west and north of the surface cold front the thermal cap weakens. This is why thunderstorms developed this morning and continued into this afternoon along and northwest of the cold front. The storms moved east across the northern tier of counties, the storm's dynamics overcoming any mid-level capping mentioned previously. Regarding the severe threat this afternoon/evening...a potent EML has become established over the northern plains. PWAT values increasing to 1.25-1.5 inches across north-central and eastern ND will create a threat for heavy rainfall in areas that do see convection through the evening hours. Latest thinking is that convection is most likely to continue across northwestern North Dakota where the cap has eroded near the overspreading height falls and mid-level cooling. The models continue to depict the environment over western and central North Dakota consisting of MLCAPE values exceeding 2000-2500 J/kg and 55 kts of effective bulk shear. This environment will support supercells with large hail and damaging wind gusts. A non- zero tornado risk will also be associated with supercells along our far north where increased southeasterly surface winds enhance sfc-1 km SRH values. The coverage of convective initiation and discrete storms further south remains less confident due to the increased influence of the capping inversion ahead of the surface trough and cold front. Convection will be more likely along the advancing surface trough and cold frontal axis through the evening, especially along our south-central to southeast, where storm mode becomes linear and transitions to a mostly damaging wind threat. By daybreak Friday, the surface cold front should be in the Red River Valley, with drier air moving in behind it. Friday should be a dry day across our area. .LONG TERM...(Friday night through Thursday) Issued at 346 PM CDT Thu Jun 14 2018 The long term period is highlighted by several chances for precipitation and thunderstorms Friday night through Sunday night, especially across southwest and south central North Dakota southeast. The large upper level trough remains over the Pacific Northwest and northern US Rockies through the weekend, then begins to cutoff over Nevada/Idaho, essentially cutting off the stream of upper level impulses streaming northeast towards North Dakota. Southwest flow aloft continues through the weekend with multiple impulses bringing showers and thunderstorms across our area. The severe threat will be mostly contained further south of our area, outside of the occasional storm threat in our far southeast counties where instability may redevelop. High temperatures should be mainly in the 65F to 75F range Saturday and Sunday through this active weekend period. The possibility for continued rainfall seems to be favoring our south and east through the weekend. Upper level ridging builds early next week as the aforementioned western low cuts off. Chances for precipitation remain uncertain next week, though not completely unlikely in times where impulses ride over the ridge aloft. A slow warming trend ensues with highs reaching the upper 70s and lower 80s by Wednesday, and low to mid 80s on Thursday. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 719 PM CDT Thu Jun 14 2018 Hazards to aviation continue to be thunderstorms this evening. A surface low pressure trough with associated cold/warm fronts will be the focus for thunderstorms tonight. Best chance for thunderstorms KMOT-KBIS-KJMS tonight. VFR expected. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...WAA SHORT TERM...JV LONG TERM...JV AVIATION...WAA
Hazardous weather outlook, Jun 14, 8:51 PM CDT, 1 hour 8 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 851 PM CDT Thu Jun 14 2018 NDZ023-025-033>037-041-042-044>048-050-051-160200- Wells-Foster-Stark-Morton-Burleigh-Kidder-Stutsman-Hettinger- Grant-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 851 PM CDT Thu Jun 14 2018 /751 PM MDT Thu Jun 14 2018/ This Hazardous Weather Outlook is for portions of south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Severe thunderstorms are forecast for this evening and tonight. The main threats will be damaging wind with a secondary threat of large hail. Slow moving storms will put down very heavy rain. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are forecast through the weekend, however, the severe weather threat will be low. .SPOTTER INFORMATION STATEMENT... Spotters are activated. Call reports in to the National Weather Service in Bismarck on the spotter reporting number. Reports can also be posted to our web page reporting form. Report any hail, winds 40 mph or higher, funnel clouds, tornadoes, and rain amounts. Report storm features like wall clouds and shelf clouds. NDZ004-005-010>013-018>022-160200- Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-Dunn-Mercer- Oliver-McLean-Sheridan- 851 PM CDT Thu Jun 14 2018 /751 PM MDT Thu Jun 14 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight Severe thunderstorms are forecast for this evening and tonight. The main threats will be very large hail, damaging winds as high as 80 mph, and tornadoes. A significant tornado is possible. Slow moving storms will put down torrential rain. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are forecast through the weekend, however, the severe weather threat will be low. .SPOTTER INFORMATION STATEMENT... Spotters are activated. Call reports in to the National Weather Service in Bismarck on the spotter reporting number. Reports can also be posted to our web page reporting form. Report any hail, winds 40 mph or higher, funnel clouds, tornadoes, and rain amounts. Report storm features like wall clouds and shelf clouds. NDZ001>003-009-017-031-032-040-043-160200- Divide-Burke-Renville-Williams-McKenzie-Golden Valley-Billings- Slope-Bowman- 851 PM CDT Thu Jun 14 2018 /751 PM MDT Thu Jun 14 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are forecast through the weekend, however, the severe weather threat will be low. .SPOTTER INFORMATION STATEMENT... Spotters are activated. Call reports in to the National Weather Service in Bismarck on the spotter reporting number. Reports can also be posted to our web page reporting form. Report any hail, winds 40 mph or higher, funnel clouds, tornadoes, and rain amounts. Report storm features like wall clouds and shelf clouds. waa
In the hours before
Local storm report, Jun 14, 9:10 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
910 PM CDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM HAIL 5 N KRAMER 48.76N 100.71W
06/14/2018 E2.50 INCH BOTTINEAU ND STORM CHASER
&&
KINGLocal storm report, Jun 14, 9:31 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
931 PM CDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 PM TSTM WND GST 10 N BEULAH 47.41N 101.78W
06/14/2018 E65 MPH MERCER ND TRAINED SPOTTER
ALSO HAD QUARTER SIZE DIAMETER HAIL AND
ABOUT AN INCH OF RAIN. THE RAIN FELL IN LESS
THAN A HALF HOUR. HAIL AND WIND LASTED ABOUT
5 MINUTES.
&&
JP MARTINLocal storm report, Jun 14, 9:37 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
937 PM CDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0914 PM TORNADO ROLLA 48.86N 99.61W
06/14/2018 ROLETTE ND PUBLIC
TORNADO TOUCHED DOWN ONE HALF MILE EAST OF
ROLLA. TOUCHED DOWN FOR LESS THAN A MINUTE
IN A GRASS FIELD. THE DURATION OF THE
TORNADO EVENT WAS 1 MINUTE.
&&Local storm report, Jun 14, 9:42 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
942 PM CDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM HAIL 8 WSW LOGAN 48.09N 101.30W
06/14/2018 E1.75 INCH WARD ND PUBLIC
GOLF BALL SIZE HAIL. LOCATION ESTIMATED.
&&
CJS/MHLocal storm report, Jun 14, 9:47 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
947 PM CDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 PM HAIL HAZELTON 46.48N 100.28W
06/14/2018 E0.88 INCH EMMONS ND PUBLIC
ONGOING AT TIME REPORT SENT OUT.
&&
JP MARTINLocal storm report, Jun 14, 9:59 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
959 PM CDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 PM TSTM WND GST 2 SSE TEMVIK 46.34N 100.23W
06/14/2018 M71 MPH EMMONS ND MESONET
NDAWN SITE 5N LINTON.
&&
AEThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 7:01 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau | 59 min |
| Jun 14, 7:12 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Hettinger | 63 min |
| Jun 14, 7:40 PM CDT | Severe Thunderstorm Warning | BIS | Mountrail, Ward | 65 min |
| Jun 14, 7:44 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau | 61 min |
| Jun 14, 8:11 PM CDT | Severe Thunderstorm Warning | BIS | Rolette | 64 min |
| Jun 14, 8:27 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer | 63 min |
| Jun 14, 8:43 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Pierce, Rolette | 62 min |
| Jun 14, 9:04 PM CDT | Severe Thunderstorm Warning | BIS | Ward | 56 min |
| Jun 14, 9:23 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie, McLean, Mountrail | 67 min |
| Jun 14, 9:24 PM CDT | Severe Thunderstorm Warning | BIS | Emmons | 38 min |
| Jun 14, 9:34 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 18 min |
| Jun 14, 9:44 PM CDT | Severe Thunderstorm Warning | BIS | Pierce, Rolette | 33 min |
| Jun 14, 10:26 PM CDT | Special Weather Statement | BIS | McIntosh | 34 min |
| Jun 14, 10:27 PM CDT | Areal Flood Advisory | BIS | Ward | 3 hr |
| Jun 14, 10:41 PM CDT | Severe Thunderstorm Warning | BIS | Pierce | 37 min |
| Jun 14, 11:37 PM CDT | Special Weather Statement | BIS | Dickey | 23 min |
| Jun 15, 12:00 AM CDT | Special Weather Statement | BIS | Dickey | 30 min |
| Jun 15, 12:29 AM CDT | Special Weather Statement | BIS | Dickey | 31 min |
| Jun 15, 2:01 AM CDT | Special Weather Statement | BIS | Sioux | 29 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.